You know all those big-type HIV words that look important…but what the *#%$ do they mean? Like these two current stumpers:

mi•to•chon•dri•al  tox•ic•ity (MT). Sounds ghastly —but what is it? Jason Leider, MD, of New York City's Jacobi Hospital, says it's “damage to the mitochondria, the ‘powerhouses' inside human cells critical to the production of energy.” It's linked to the NRTI (“nuke”) class of HIV meds, which unwittingly mess up an enzyme that mitochondria use to grow. This can spur side effects like neuropathy (numbness or pain in hands and feet), pancreatitis and…

…lac•tic ac•i•do•sis (LA). It's rare, but it scares. MT can raise lactate levels in HIVers—in a few cases so high it causes life-threatening LA. Tip-offs can include fierce fatigue, difficult breathing and gut grief. Is that you? Have Doc test your liver enzymes, bicarbonate, kidney function and lactate level. Diagnosis LA? Doc will likely order a treatment break or, if possible, switch your nukes. Studies hint that riboflavin, thiamine, carnitine and coenzyme-Q10 help, too. Now, class dismissed.